Ohio, 2003

Tornadoes and Hail in Ohio, November 12, 2003

November 12, 2003 · NWS CLE · 16 events in 15 counties and zones

13 thunderstorm wind, 2 tornado, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$21 million
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Nov 12, 2:00 PM EST, 3 hours earlier.

Area forecast discussion, Nov 12, 2:00 PM EST, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
200 PM EST WED NOV 12 2003

MAJOR CONCERN FOR THIS PCKG IS WHAT TO DO WITH HIGH WIND WATCH
CURRENTLY IN EFFECT LATE TONIGHT AND THU. THINKING ATTM IS TO
CONVERT TO A HIGH WIND WARNING ABT NRN 1/3 CWA AND REST WILL GO WITH
WIND ADVISORY. LOOKS RIGHT NOW THAT STGST WINDS FM 10Z-16Z.

IN GENERAL...MDLS SEEM TO BE IN REAL GOOD AGREEMENT HANDLING UPR LVL
FEATURES THRU PCKG. BRD TROF N CNTRL U.S. SHARPENS UP AS IT MOVS E
THEN KIND OF CLOSES OFF AS IT APPCHS NEW ENG. BY 42-48 HRS CWA AT PT
OF INFLECTION WITH COLLAPSING RDG COMING IN THEREAFTER.

STG DRY SLOTTING BEING PORTRAYED BY ALL MDLS FOR THIS AFTN AND
EVE...SPCLY WRN SXNS. THIS HOWEVER NOT UNTYPICAL FOR SUCH A TIGHT
SFC
LOW. WRAP-ARND MSTR MOVG RPDLY BACK IN OVRNGT TNGT AS IS THE COLD
AIR AND STG WINDS. NGM FRH FCST ALSO NOT SUPPORTING A WHOLE LOT OF
QPF THRUOUT. THIS KIND OF GOES AGAINST THE HIGHER POPS NGM
PORTRAYING OVR OTHER MDLS. OTHER MDLS RMN IN CHC REGIME FOR TNGT W
WHILE NGM HIGH LKLY. WL PRBBL GO WITH HIGH CHC POPS W TNGT AND LKLY
ELSEWR. WORDING WL PRBBLY BE SHWRS LIKELY CHANGING TO SNOW SHOWERS
TNGT. MNLY SNWSHWRS ON THU. ATTM DONT FEEL ANY HEADLINE NECESSARY
FOR THU CONSIDERING GRND WARMTH AND WIND SPEEDS AND DIRECTION.
ACCUMS LIKELY HIGHEST OVR TYPICAL LE CNTYS.  MAYBE AND INCH OR TWO
IN NRSHR AREAS AND 2 TO 3 INCHES INLAND FOR DAYTIME THU. FOR THU
POPS WL RANGE FROM FLURRIES WEST TO CAT SNWSHWRS XTRM NE OH/NW PA.
LKLY SNWSHWRS EXTRM E FOR THU NGT AND SCT SNWSHWRS NXT SET TO W AND
NOTHING OVR WRN 1/2 CWA. NOTHING ON FRI ANYWR. GUID TMPS PRETTY MUCH
IN BALLPARK BUT MET RUNNING A LTL WARM FOR HIGHS. PLENTY OF ROOM FOR
TWEEKING.

.CLE...
OH...HIGH WIND WARNING LATE TNGT AND THURSDAY FOR LAKE SHORE AND
JUST INLAND.
     WIND ADVISORY LATE TNGT AND THURSDAY FOR REMAIDER OF NORTHERN
THIRD OF OHIO.
PA...HIGH WIND WARNING LATE TNGT AND THURSDAY.

VRCEK
Hazardous weather outlook, Nov 12, 5:35 AM EST, 11 hours 25 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-121230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
535 AM EST WED NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY.
THE STORM PREDICTION CENTER SAYS NORTHERN OHIO AND NORTHWEST
PENNSYLVANIA IS IN A MODERATE RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. DAMAGING WINDS...LARGE HAIL AND MAY BE EVEN
SOME TORNADOES ARE POSSIBLE. THIS WEATHER WILL BE AHEAD OF A STRONG
COLD FRONT THAT WILL MOVE THROUGH THE REGION THIS AFTERNOON AND
EVENING. IF WE GET SOME SUNSHINE TODAY THAT WILL INCREASE THE
CHANCES OF SEVERE WEATHER AS THE AIRMASS WILL BE MORE UNSTABLE.

BEHIND THE COLD FRONT IT WILL BECOME WINDY. A HIGH WIND WATCH IS IN
EFFECT FOR LATE TONIGHT AND THURSDAY FOR THE LAKESHORE COUNTIES FROM
LORAIN COUNTY EAST AS THE COLD AIR POURS INTO THE REGION. WIND GUSTS
UP TO 60 MPH ARE POSSIBLE IN THE WATCH AREA AND APPROACHING 45 MPH
ELSEWHERE.

.DAYS TWO THROUGH SEVEN...
THURSDAY WILL BE WINDY WITH THE STRONGEST WINDS OVER PARTS OF
NORTHEAST OHIO AND A HIGH WIND WATCH IS IN EFFECT FOR THAT AREA.
SOME LAKE EFFECT SNOW SHOWERS WILL ALSO OCCUR WITH SOME ACCUMULATING
SNOW ESPECIALLY IN THE SNOW BELT COUNTIES. SINCE THE GROUND IS WARM
MUCH OF THE SNOW ACCUMULATION WILL BE ON GRASSY AREAS AND ON
VEHICLES AND DECKS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY AFTER 1 PM.

KIELTYKA

In the hours before

Special weather statement, Nov 12, 4:08 PM EST, 52 minutes before
OHZ003-006>008-017-018-027-028-036-037-122145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
408 PM EST WED NOV 12 2003

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM EST
WEDNESDAY EVENING FOR NORTHERN OHIO.

SHOWERS AND THUNDERSTORMS WERE DEVELOPING OVER THE NORTHWEST
SECTIONS OF OHIO.  THESE STORMS WERE MOVING EAST 30 TO 40 MILES
AN HOUR.  WITH THIS MOVEMENT...THE STORMS WILL BE ENTERING LUCAS...
WOOD AND HANCOCK COUNTIES BY FIVE PM.

THE STORMS MAY PRODUCE VERY HEAVY RAIN...SMALL HAIL AND GUSTY
WINDS.

THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THESE
STORMS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS.

The radar

The Cleveland radar (KCLE), 116 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wood

When
November 12, 5:00 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
40.800, -82.983

Thunderstorm winds downed a few large tree limbs southeast of Bowling Green.

Hail, Hancock

When
November 12, 5:00 PM EST
Where
Hancock County, Mc Comb
Measured
1 in hail
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
40.967, -81.117

Nickel to quarter size hail was observed.

Thunderstorm Wind, Sandusky

When
November 12, 5:30 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.167, -81.233

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Wyandot

When
November 12, 5:30 PM EST
Where
Wyandot County, Harpster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.300, -82.617

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Seneca

When
November 12, 5:35 PM EST
Where
Seneca County, Tiffin
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
41.100, -83.783

Thunderstorm winds downed one tree and several large limbs.

Thunderstorm Wind, Crawford

When
November 12, 5:55 PM EST to 6:00 PM EST
Where
Crawford County, Bucyrus
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.400, -82.283

Thunderstorm winds downed two large trees near Bucyrus.

Thunderstorm Wind, Erie

When
November 12, 6:00 PM EST
Where
Erie County, Milan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
40.867, -81.400

Thunderstorm winds downed one tree and several large limbs five miles north of Milan.

Thunderstorm Wind, Morrow

When
November 12, 6:00 PM EST
Where
Morrow County, Countywide
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
40.633, -82.233

Thunderstorm winds downed a few trees across the county.

Thunderstorm Wind, Ashland

When
November 12, 6:30 PM EST
Where
Ashland County, Loudonville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.350, -83.117

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Huron

When
November 12, 6:30 PM EST
Where
Huron County, Norwalk
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
DEPT OF HIGHWAYS
Coordinates
40.733, -83.250

Thunderstorm winds downed several road signs south of Norwalk.

Tornado, Wayne

When
November 12, 7:00 PM EST to 7:18 PM EST
Where
Wayne County, Wooster
Rating
F2
Path length
12 mi
Path width
125 yd
Injuries
3 direct, 0 indirect
Property damage
$21 million
Reported by
NWS STORM SURVEY
Coordinates
41.367, -83.667

A tornado touched down southwest of Wooster near the intersection of U.S. Route 250 and Old Lincoln Highway (County Road 30A). Several businesses were heavily damaged near the site of the initial touchdown. The tornado then crossed State Route 302 and moved over open farmland and into a business park on the southwest side of Wooster. Several more business were damaged in this area. The tornado continued east through residential neighborhoods just north of downtown Wooster. The tornado exited the city near the intersection of State Routes 3/83 and 585. A factory near this location was heavily damaged. The tornado continued east into Green Township and strengthened to F2 intensity at it crossed Geyers Road. Two more businesses were heavily damaged in this area. The tornado weakened to F1 intensity just after severely damaging a home on Canal Road near Eby Road. The tornado continued across open farmland for another four miles before finally lifting just southwest of Orrville near the intersection of Back Orrville Road and North Crown Hill Road. The damage path was around 12 miles in length and up to 125 yards in width. Around 15 businesses and over 100 homes were damaged by this tornado. Ten semi trailers were overturned at one factory and over 30 cars heavily damaged at an automobile dealership. Many other automobiles were damaged along the damage path. In addition, hundreds of trees and dozens of power poles were downed.

Thunderstorm Wind, Knox

When
November 12, 7:10 PM EST
Where
Knox County, Millwood
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
40.800, -81.933

Thunderstorm winds damaged the roofs of several buildings along U.S. Route 62 near Millwood. Many trees were also downed in the area.

Thunderstorm Wind, Holmes

When
November 12, 7:40 PM EST
Where
Holmes County, Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
DEPT OF HIGHWAYS
Coordinates
41.100, -83.167

Thunderstorm winds downed a few trees and large limbs.

Thunderstorm Wind, Stark

When
November 12, 7:45 PM EST
Where
Stark County, North Canton
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.233, -82.617

Thunderstorm wind gusts estimated at 60 mph downed many trees in and around North Canton.

Tornado, Stark

When
November 12, 7:50 PM EST
Where
Stark County, Lexington
Rating
F1
Path length
3.5 mi
Path width
50 yd
Property damage
$250,000
Reported by
NWS STORM SURVEY
Coordinates
40.600, -82.117

A small F1 tornado touched down in rural Lexington Township just north of State Route 619 and just to the west of Freshley Road. Over 75 trees were snapped on a property near the initial touchdown. The tornado traveled east for around three and a half miles before dissipating just east of Webb Road. Most of the damage path was through wooded areas. Four homes sustained minor damage and a garage was leveled as the tornado crossed State Route 225. Hundreds of trees were downed along the damage path which was up to 50 yards in width at times.

Thunderstorm Wind, Portage

When
November 12, 7:55 PM EST
Where
Portage County, Ravenna
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.533, -82.850

Thunderstorm winds downed a few trees southeast of Ravenna.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330558, 5332134, 5330556, 5330557, 5330555, 5330554, 5330553, 5331664, 5330560, 5330561, 5331256, 5332133, 5330559, 5332132, 5331663, 5332135.